Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 45, NWS Nashville, TN

March 31, 2006Cheatham County, Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 31, 2006, 6:56 PM CST for Cheatham County, Davidson County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2006, 6:56 PM CST (00:56 UTC)
Expired
Mar 31, 2006, 7:30 PM CST
In force
34 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Cheatham County, TN, Davidson County, TN

The radar

The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 4:53 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 010058
SVROHX
TNC021-037-010130-
/O.NEW.KOHX.SV.W.0045.060401T0056Z-060401T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
656 PM CST FRI MAR 31 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEATHAM COUNTY IN TENNESSEE
  DAVIDSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF NASHVILLE

* UNTIL 730 PM CST

* AT 654 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS CLUSTER OF STORMS WAS
  LOCATED NEAR PEGRAM...AND EXTENDED BACK DOWN INTO HICKMAN COUNTY...
  MOVING EAST NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLE MEADE BY 705 PM CST
  OAK HILL AND FOREST HILLS BY 710 PM CST
  NASHVILLE BY 715 PM CST
  8 MILES SOUTH OF LAKEWOOD BY 725 PM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3607 8652 3608 8654 3602 8660 3602 8674
      3604 8675 3605 8694 3600 8704 3605 8705
      3605 8712 3618 8715 3623 8707 3635 8670

$$
BOYD
1 follow-up statement
000 
WWUS54 KOHX 010123
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
722 PM CST FRI MAR 31 2006

TNC021-010132-
/O.CAN.KOHX.SV.W.0045.000000T0000Z-060401T0130Z/
CHEATHAM TN-
722 PM CST FRI MAR 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEATHAM COUNTY IS 
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FRIDAY EVENING 
FOR WESTERN PORTIONS OF MIDDLE TENNESSEE.

LAT...LON 3607 8652 3608 8654 3602 8660 3602 8674
      3604 8675 3605 8694 3600 8704 3605 8705
      3605 8712 3616 8694 3624 8693 3635 8670

$$

TNC037-010130-
/O.CON.KOHX.SV.W.0045.000000T0000Z-060401T0130Z/
DAVIDSON TN-
722 PM CST FRI MAR 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR DAVIDSON COUNTY...

AT 717 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FOREST
HILLS...OR ABOUT 7 MILES NORTH OF FRANKLIN...MOVING EAST AT 35 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FRIDAY EVENING
FOR TENNESSEE.

LAT...LON 3607 8652 3608 8654 3602 8660 3602 8674
      3604 8675 3605 8694 3600 8704 3605 8705
      3605 8712 3616 8694 3624 8693 3635 8670

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:17 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Mar 31, 3:17 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
317 PM CST FRI MAR 31 2006

.DISCUSSION...
THIS AFTERNOON...A COLD FRONT STRETCHES FROM IN SOUTHWEST ACROSS
NORTHWESTERN AR AND INTO OK. THE WIDESPREAD PREFRONTAL MOISTURE IS
PUSHING EAST AND IS LOCATED PRIMARILY TO THE EAST OF I-65.
HOWEVER...AN INCREASE IN INSTABILITY EXISTS WESTWARD FROM MIDDLE TN
TO THE COLD FRONT. SCATTERED TO BROKEN CONVECTION IS FIRING ACROSS
MS...WESTERN TN AND INTO THE MO BOOTHEAL. THIS ACTIVITY IS MOVING
EASTWARD SO RAIN CHANCES WILL CONTINUE FOR THE ENTIRE MID STATE INTO
THIS EVENING. SOME GUSTY WINDS COULD ACCOMPANY THE STORMS ACROSS
WESTERN PORTIONS OF THE MID STATE LATE THIS AFTERNOON AND INTO
EARLY THIS EVENING.

BEST THETA-E RIDGING WILL SHIFT EASTWARD BUT SFC INSTABILITIES WILL
STILL BE SUFFICIENT FOR THUNDERSTORMS INTO THIS EVENING. 850 MB
WINDS WILL BE AROUND 35-40 KTS WITH SFC CAPES BELOW 1,000 J/KG SO
SVR STORMS ARE NOT EXPECTED. THE FORCING AXIS WILL BE POSITIONED
FROM THE PLATEAU THROUGH SOUTHERN MIDDLE TN AROUND 00Z. BY
06Z...THE PRECIPITATION WILL BE COMING TO AN END AND PULLING SOUTH
AND EAST OF MIDDLE TN. WILL INCLUDE LIKELY POPS THIS EVENING
ACROSS THE PLATEAU...50 POPS ELSEWHERE.

DRIER AIR TO MOVE IN ON SATURDAY WITH A RETURN OF PARTLY CLOUDY
CONDITIONS. TEMPERATURES WILL REMAIN ABOVE NORMAL AS THE MERCURY
REACHES INTO THE 70S.

ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL AGAIN BRING A
CHANCE OF SHOWERS AND STORMS TO THE AREA ON SUNDAY AND SUNDAY NIGHT.
COOLER AIR WILL FOLLOW WITH TEMPERATURES RETURNING TO NEAR OR
SLIGHTLY BELOW NORMAL FOR TUESDAY AND WEDNESDAY. MILDER TEMPERATURES
AND A RETURN OF SHOWERS AND THUNDERSTORMS WILL ROUND OUT THE
REMAINDER OF THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    54  76  51  77 /  50  10  10  40
CLARKSVILLE  51  73  51  74 /  50  10  10  40
CROSSVILLE   51  70  48  72 /  70  10  10  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Mar 31, 4:44 AM CST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
444 AM CST FRI MAR 31 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
444 AM CST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH MIDDLE TENNESSEE THIS MORNING...THEN
SWING ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THERE WILL
BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS OUT AHEAD OF THE
FRONT...ACROSS ALL OF THE MID STATE...TODAY AND TONIGHT. THE MAIN
HAZARD FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS
AND LARGE HAILSTONES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER COLD FRONT IS EXPECTED LATE SUNDAY THROUGH
EARLY MONDAY AND WILL BRING ALONG ANOTHER SLIGHT RISK FOR
SEVERE THUNDERSTORMS TO MIDDLE TENNESSEE

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS POSSIBLE LATER TODAY AND TONIGHT.

19

In the hours before

Special weather statement, Mar 31, 4:45 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
445 PM CST FRI MAR 31 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-312315-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
445 PM CST FRI MAR 31 2006

...TORNADO WATCH FOR THE WESTERN HALF OF MIDDLE TENNESSEE UNTIL
10 PM CST...

SUPER CELL THUNDERSTORMS CONTINUE TO DEVELOP ACROSS WESTERN
TENNESSEE...WHILE MOVING EASTWARD AT 30 MPH. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL AND HIGH WINDS WITH ISOLATED
TORNADOES ALSO POSSIBLE.

IF YOU LIVE IN WESTERN MIDDLE TENNESSEE...KEEP ABREAST OF THE
WEATHER. WARNINGS MAY BE NEEDED WITHIN THE NEXT HALF HOUR...FOR
COUNTIES NEAR THE TENNESSEE RIVER.

BOYD
Special weather statement, Mar 31, 5:05 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CST FRI MAR 31 2006

TNZ056-058-060-061-093>095-312345-
GILES-LAWRENCE-LEWIS-MARSHALL-MAURY-PERRY-WAYNE-
505 PM CST FRI MAR 31 2006

...TORNADO WATCH FOR THE WESTERN HALF OF MIDDLE TENNESSEE UNTIL
10 PM CST...

OUR NEIGHBORING OFFICE TO OUR SOUTH...IN HUNTSVILLE ALABAMA...HAS
ISSUED A TORNADO WARNING FOR LAUDERDALE COUNTY IN NORTHWEST ALABAMA
UNTIL 545 PM CST.

THE STORM THAT PROMPTED THE WARNING IS FORECAST TO MOVE EAST
THROUGH LAUDERDALE COUNTY.  IF THIS PANS OUT...THE TORNADIC
STORM WILL REMAIN SOUTH OF MIDDLE TENNESSEE.

WE ARE MONITORING THIS STORM CLOSELY. RESIDENTS IN SOUTHERN
MIDDLE TENNESSEE...AND PARTICULARLY LAWRENCE AND GILES COUNTIES
SHOULD STAY ALERT. A CHANGE IN TRACK TO THE NORTH COULD MEAN AN
WARNING FOR YOUR COUNTIES.

BOYD
Special weather statement, Mar 31, 5:25 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
525 PM CST FRI MAR 31 2006

TNZ056-058-060-061-093>095-312345-
GILES-LAWRENCE-LEWIS-MARSHALL-MAURY-PERRY-WAYNE-
525 PM CST FRI MAR 31 2006

...TORNADO WATCH FOR THE WESTERN HALF OF MIDDLE TENNESSEE UNTIL
10 PM CST...

OUR NEIGHBORING OFFICE TO OUR SOUTH...IN HUNTSVILLE ALABAMA...HAS
ISSUED A TORNADO WARNING FOR LAUDERDALE COUNTY IN NORTHWEST ALABAMA
UNTIL 545 PM CST.

THE TORNADIC SUPERCELL IS MOVING THROUGH SOUTHEASTERN LAUDERDALE
COUNTY IN NORTHWEST ALABAMA. THIS STORM HAS INTENSIFIED AND SHOWN
A MORE EASTWARD TRACK OVER THE LAST 15 MINUTES. IF THIS TRACK
CONTINUES...THE STORM WOULD STAY SOUTH OF THE ALABAMA...TENNESSEE
STATE LINE.

WE WILL CONTINUE TO MONITOR THIS STORM CLOSELY. RESIDENTS IN
SOUTHERN MIDDLE TENNESSEE...AND PARTICULARLY LAWRENCE AND GILES
COUNTIES SHOULD STAY ALERT. A CHANGE IN TRACK TO THE NORTH COULD
MEAN AN WARNING FOR YOUR COUNTIES.

BOYD
Special weather statement, Mar 31, 6:08 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
608 PM CST FRI MAR 31 2006

TNZ093>095-010030-
GILES-LAWRENCE-WAYNE-
608 PM CST FRI MAR 31 2006

...TORNADO WATCH FOR THE WESTERN HALF OF MIDDLE TENNESSEE UNTIL
10 PM CST...

OUR NEIGHBORING OFFICE TO OUR SOUTH...IN HUNTSVILLE ALABAMA...HAS
CONTINUED THE TORNADO WARNING FOR LAUDERDALE COUNTY IN NORTHWEST
ALABAMA UNTIL 630 PM CST. THE TORNADO WARNING NOW INCLUDES LIMESTONE
COUNTY.

THE TORNADIC STORM AT 6 PM CST...IS MOVING EASTWARD AT 30 MPH...ALONG
THE LAUDERDALE...AND LIMESTONE COUNTY LINE...10 MILES SOUTH OF MINOR
HILL TENNESSEE.

WE WILL CONTINUE TO MONITOR THIS STORM CLOSELY. RESIDENTS IN
SOUTHERN MIDDLE TENNESSEE...SHOULD STAY ALERT...BY LISTENING
TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:32 PM CSTTornado WarningOHXDickson, Hickman, Humphreys43 min
Mar 31, 6:39 PM CSTTornado WarningOHXMaury, Williamson36 min
Mar 31, 7:13 PM CSTTornado WarningOHXMarshall, Maury, Williamson32 min
Mar 31, 7:20 PM CSTTornado WarningOHXBedford, Rutherford40 min
Mar 31, 7:44 PM CSTSevere Thunderstorm WarningOHXMarshall, Maury46 min
Mar 31, 7:54 PM CSTTornado WarningOHXBedford, Marshall, Rutherford36 min
Mar 31, 8:28 PM CSTTornado WarningOHXBedford32 min
Mar 31, 8:55 PM CSTSevere Thunderstorm WarningOHXBedford, Coffee35 min
Mar 31, 8:58 PM CSTFlash Flood WarningOHXMaury2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.